Alert archive / South Dakota / Winter Storm Warnings in 2009

Winter Storm Warning 5, NWS Sioux Falls, SD

March 31, 2009Brookings County, Moody County, South Dakota; Lincoln County, Minnesota

NWS Sioux Falls, SD issued this winter storm warning at Mar 31, 2009, 4:30 AM CDT for Brookings County, Moody County, South Dakota; Lincoln County, Minnesota. It took effect at Mar 31, 2009, 6:00 AM CDT. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2009, 4:30 AM CDT (09:30 UTC)
In effect from
Mar 31, 2009, 6:00 AM CDT
Expired
Mar 31, 2009, 10:04 AM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD

Counties Lincoln County, MN, Brookings County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 9:00 AM CDTSNOW 2.5Ivanhoe, MN
Mar 31, 10:04 AM CDTSNOW 14 Nw Bruce, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFSD 310930
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT TUE MAR 31 2009

...SNOW AND BLOWING SNOW TODAY WITH BLIZZARD IN PART OF SOUTHEAST
SOUTH DAKOTA...

.A MAJOR WINTER STORM CONTINUES TO MOVE OVER THE NORTHERN PLAINS
THIS MORNING. LOW PRESSURE MOVING INTO FAR NORTHWEST IOWA EARLY
THIS MORNING WILL MOVE SLOWLY NORTHEAST INTO MINNESOTA TODAY.
WIDESPREAD SNOW AND BLOWING SNOW WILL CONTINUE FROM HURON TO
CHAMBERLAIN WHERE THE GREATEST TOTAL SNOW ACCUMULATIONS OF A FOOT
OR MORE ARE EXPECTED. SNOW AND BLOWING SNOW WILL INCREASE
ELSEWHERE OVER SOUTHEAST SOUTH DAKOTA. RAIN WILL CHANGE TO SNOW
THIS MORNING OVER THE FAR SOUTHEAST CORNER OF THE STATE AS WELL AS
IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THESE AREAS WILL SEE
LESSER SNOW ACCUMULATIONS THAN FURTHER WEST.

THE SNOW AND BLOWING SNOW WILL DECREASE LATE THIS AFTERNOON AND
THIS EVENING.

MNZ071-SDZ040-056-311730-
/O.CAN.KFSD.BZ.W.0002.000000T0000Z-090401T0000Z/
/O.NEW.KFSD.WS.W.0005.090331T1100Z-090401T0000Z/
LINCOLN-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...BROOKINGS...FLANDREAU
430 AM CDT TUE MAR 31 2009

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING. THE BLIZZARD WARNING HAS BEEN
CANCELLED.

SNOW IS EXPECTED TO INCREASE THIS MORNING WITH ACCUMULATIONS
AROUND 6 INCHES TODAY. NORTHERLY WINDS WILL AVERAGE 20 TO 30 MPH
WITH HIGHER GUSTS. WHILE THE WINDS ARE NOT EXPECTED TO BECOME
QUITE AS STRONG AS IN THE BLIZZARD AREA FURTHER WEST...THEY WILL
STILL BE STRONG ENOUGH TO CAUSE LOW VISIBILITIES IN AREAS OF
BLOWING SNOW...IN ADDITION TO THE LOW VISIBILITIES CAUSED BY THE
INTENSITY OF THE FALLING SNOW. THE SNOW AND BLOWING SNOW WILL
DECREASE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW MEANS SEVERE
WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT
AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS WITH
AREAS OF BLOWING SNOW FURTHER LOWERING VISIBILITIES. ONLY TRAVEL
IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

MNZ080-098-311030-
/O.CAN.KFSD.WW.Y.0017.090331T1100Z-090401T0000Z/
MURRAY-ROCK-
INCLUDING THE CITIES OF...SLAYTON...FULDA...LUVERNE
430 AM CDT TUE MAR 31 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

RAIN WILL CHANGE TO SNOW THIS MORNING BUT SNOW ACCUMULATIONS ARE
NOW EXPECTED TO BE IN THE ONE TO TWO INCH RANGE. A FEW AREAS OF
BLOWING SNOW COULD DEVELOP LATE IN THE DAY AS WINDS INCREASE.

$$

SDZ054-055-059>061-064-065-068-069-311730-
/O.EXT.KFSD.BZ.W.0002.000000T0000Z-090401T0000Z/
MINER-LAKE-DAVISON-HANSON-MCCOOK-DOUGLAS-HUTCHINSON-BON HOMME-
YANKTON-
INCLUDING THE CITIES OF...HOWARD...MADISON...MITCHELL...
ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...
ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...
TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON
430 AM CDT TUE MAR 31 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING. 

SNOW WAS INCREASING OVER THE AREA EARLY THIS MORNING AND IS
EXPECTED TO CONTINUE MOST OF TODAY. INCREASING NORTHERLY WINDS
GUSTING TO AS HIGH AS 40 MPH LATER TODAY WILL CAUSE BLIZZARD
CONDITIONS WITH WIDESPREAD VISIBILITIES NEAR ZERO IN BLOWING SNOW.
TOTAL SNOW ACCUMULATIONS WILL VARY WIDELY FROM 2 TO 4 INCHES NEAR
YANKTON TO 8 TO 10 INCHES NEAR MITCHELL...BUT THE STRONG WINDS
WILL MAKE THE BLIZZARD CONDITIONS WIDESPREAD. THE SNOW AND BLOWING
SNOW WILL BEGIN TO DECREASE LATE TODAY AND DECREASE MORE RAPIDLY
TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

SDZ038-039-050-052-053-057-058-063-311730-
/O.CON.KFSD.BZ.W.0002.000000T0000Z-090401T0000Z/
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-BRULE-AURORA-CHARLES MIX-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY
430 AM CDT TUE MAR 31 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

WIDESPREAD SNOW AND NEAR ZERO VISIBILITIES IN BLOWING SNOW WILL
CONTINUE MOST OF TODAY...WITH TOTAL SNOW ACCUMULATIONS AROUND A
FOOT. NORTH TO NORTHWEST WINDS GUSTING FREQUENTLY TO OVER 40 MPH
WILL CAUSE THE BLIZZARD CONDITIONS. CONDITIONS WILL BEGIN TO
IMPROVE LATE TODAY...THEN SNOW AND BLOWING SNOW WILL DECREASE MORE
RAPIDLY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

MNZ072-097-NEZ013-SDZ062-066-067-070-071-311730-
/O.EXT.KFSD.WW.Y.0017.090331T1600Z-090401T0000Z/
LYON-PIPESTONE-DIXON-MINNEHAHA-TURNER-LINCOLN-CLAY-UNION-
INCLUDING THE CITIES OF...MARSHALL...PIPESTONE...WAKEFIELD...
PONCA...ALLEN...SIOUX FALLS...PARKER...CENTERVILLE...MARION...
VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...VERMILLION...NORTH SIOUX CITY...BERESFORD...
ELK POINT...ALCESTER...JEFFERSON
430 AM CDT TUE MAR 31 2009

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING
TO 7 PM CDT THIS EVENING...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT FROM 11 AM THIS
MORNING TO 7 PM CDT THIS EVENING. 

RAIN WILL CHANGE TO SNOW LATE THIS MORNING. SNOW AND AREAS OF
BLOWING SNOW ARE EXPECTED THIS AFTERNOON AS NORTHERLY WINDS
INCREASE TO 20 TO 35 MPH. WHILE SNOW ACCUMULATIONS ARE ONLY
EXPECTED TO BE 2 OR 3 INCHES...THERE WILL BE ENOUGH SNOW FOR THE
STRONG WINDS TO CAUSE LOCAL VISIBILITIES OF A QUARTER MILE OR
LESS IN BLOWING SNOW. THE SNOW AND BLOWING SNOW WILL DECREASE
RAPIDLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
WILLIAMS
1 follow-up statement
000 
WWUS43 KFSD 311504
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 AM CDT TUE MAR 31 2009

...SNOW AND BLOWING SNOW TODAY WITH BLIZZARD CONDITIONS OVER PARTS OF
SOUTHEAST SOUTH DAKOTA...

.A MAJOR WINTER STORM CONTINUES TO MOVE OVER THE NORTHERN PLAINS
THIS MORNING. LOW PRESSURE WILL MOVE INTO MINNESOTA TODAY...WITH
WIDESPREAD SNOW AND BLOWING SNOW CONTINUING FROM HURON TO
CHAMBERLAIN WHERE THE GREATEST TOTAL SNOW ACCUMULATIONS OF A FOOT
OR MORE ARE EXPECTED. SNOW AND BLOWING SNOW WILL INCREASE
ELSEWHERE OVER SOUTHEAST SOUTH DAKOTA...BUT AMOUNTS WILL DECREASE
QUICKLY TOWARDS AND EAST OF INTERSTATE 29. RAIN WILL CHANGE TO
SNOW THIS MORNING OVER THE FAR SOUTHEAST CORNER OF THE STATE AS
WELL AS IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THESE AREAS
WILL SEE LESSER SNOW ACCUMULATIONS THAN FURTHER WEST.

THE SNOW AND BLOWING SNOW WILL DECREASE LATE THIS AFTERNOON AND
THIS EVENING.

MNZ071-SDZ040-056-312315-
/O.CAN.KFSD.WS.W.0005.000000T0000Z-090401T0000Z/
/O.EXB.KFSD.WW.Y.0017.090331T1504Z-090401T0000Z/
LINCOLN-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...BROOKINGS...FLANDREAU
1004 AM CDT TUE MAR 31 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING. THE WINTER STORM WARNING HAS BEEN
CANCELLED. 

PATCHY DRIZZLE WILL DEVELOP BY LATE MORNING WITH SNOW
REDEVELOPING BY EARLY TO MID AFTERNOON. ADDITIONAL SNOWFALL
AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE BY EARLY EVENING. IN
ADDITION TO THE SNOWFALL...NORTHWEST WINDS WILL INCREASE TO 20 TO
30 MPH CREATING AREAS OF BLOWING SNOW WITH THE VISIBILITY AT TIMES
REDUCED TO AROUND A HALF MILE TO A MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

SDZ038-039-050-052-053-057-058-063-312315-
/O.CON.KFSD.BZ.W.0002.000000T0000Z-090401T0000Z/
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-BRULE-AURORA-CHARLES MIX-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY
1004 AM CDT TUE MAR 31 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

WIDESPREAD SNOW AND BLOWING SNOW WILL PRODUCE NEAR ZERO
VISIBILITIES INTO THE AFTERNOON...WITH TOTAL SNOW ACCUMULATIONS
AROUND A FOOT. NORTH TO NORTHWEST WINDS WILL FREQUENTLY GUST OVER
40 MPH AND CAUSE THE BLIZZARD CONDITIONS. CONDITIONS WILL BEGIN
TO IMPROVE LATE TODAY...THEN SNOW AND BLOWING SNOW WILL DECREASE
MORE RAPIDLY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

SDZ054-055-059>061-064-065-068-069-312315-
/O.CON.KFSD.BZ.W.0002.000000T0000Z-090401T0000Z/
MINER-LAKE-DAVISON-HANSON-MCCOOK-DOUGLAS-HUTCHINSON-BON HOMME-
YANKTON-
INCLUDING THE CITIES OF...HOWARD...MADISON...MITCHELL...
ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...
ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...
TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON
1004 AM CDT TUE MAR 31 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

SNOW WILL INCREASE OVER THE AREA THIS MORNING AND IS EXPECTED TO
CONTINUE MOST OF TODAY. INCREASING NORTHERLY WINDS GUSTING AS
HIGH AS 40 MPH WILL CAUSE BLIZZARD CONDITIONS WITH WIDESPREAD
VISIBILITIES NEAR ZERO IN BLOWING SNOW. TOTAL SNOW ACCUMULATIONS
WILL VARY WIDELY FROM 2 TO 4 INCHES NEAR YANKTON TO AROUND A FOOT
NEAR MITCHELL...BUT THE STRONG WINDS WILL MAKE THE BLIZZARD
CONDITIONS WIDESPREAD. THE SNOW AND BLOWING SNOW WILL BEGIN TO
DECREASE LATE TODAY AND DECREASE MORE RAPIDLY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

MNZ072-097-NEZ013-SDZ062-066-067-070-071-312315-
/O.CON.KFSD.WW.Y.0017.090331T1600Z-090401T0000Z/
LYON-PIPESTONE-DIXON-MINNEHAHA-TURNER-LINCOLN-CLAY-UNION-
INCLUDING THE CITIES OF...MARSHALL...PIPESTONE...WAKEFIELD...
PONCA...ALLEN...SIOUX FALLS...PARKER...CENTERVILLE...MARION...
VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...VERMILLION...NORTH SIOUX CITY...BERESFORD...
ELK POINT...ALCESTER...JEFFERSON
1004 AM CDT TUE MAR 31 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING. 

RAIN WILL CHANGE TO SNOW EARLY THIS AFTERNOON. SNOW AND AREAS OF
BLOWING SNOW ARE EXPECTED THIS AFTERNOON AS NORTHERLY WINDS
INCREASE TO 20 TO 35 MPH. WHILE SNOW ACCUMULATIONS ARE ONLY
EXPECTED TO BE 2 OR 3 INCHES...THERE WILL BE ENOUGH SNOW FOR THE
STRONG WINDS TO CAUSE LOCAL VISIBILITIES OF A QUARTER MILE OR LESS
IN BLOWING SNOW. THE SNOW AND BLOWING SNOW WILL DECREASE RAPIDLY
THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this winter storm warning went out at Mar 31, 3:30 AM CDT, 1 hour earlier.

Area forecast discussion, Mar 31, 3:30 AM CDT, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT TUE MAR 31 2009

.DISCUSSION...
STG UPPER AND SFC LOW WILL CONT TO PULL SLWLY NEWD AWAY FROM FCST
AREA TDA. CURRENT FLRYS NERN HALF OF AREA WITH A FEW AREAS OF
MINIMALLY MEASURABLE SNOW SHUD DCRS TO JUST SCT FLRYS BY 7AM/12Z AND
SLWLY DECREASE DURG THIS MRNG. WILL CONT TO LEAVE OUT FOR THIS AFTN
AS CLDS CONT TO DCRS. SLOW DCRS IN WINDS WILL BE STALLED BY SOME
DAYTIME MIXING THEN WINDS WILL DROP OFF MORE BY ERY EVE. MET HI
TEMPS DONT LOOK TOO BAD AND ARE MUCH PREFERRED OVER THE TOO WARM
MAV...EVEN OVER NON SNOW COVERED AREAS. THIS IS WITHOUT ADDING IN
THE COOLING FACTOR OF LINGERING WINDS.

TNGT THRU THU NGT SHUD BE DRY AND CLEAR TO PTCLDY AS NEXT SYS STAYS
WELL S OF AREA AND WEAK HIGH PRES WEDGES INTO AND MOVES EWD OVER
AREA. AGAIN THE COOLER MET TEMPS PREFERRED OVER MAV...APRIL HEATING
NOTWITHSTANDING.

MAJOR WET SYS SHUD ARRIVE FOR THE WEEKEND AND EVENTUAL HI POPS
CENTERED SAT AND SAT NGT LOOK GOOD. SOME DOUBT ON HOW FAST PCPN WILL
SPREAD INTO AREA WELL AHD OF SYS FRI AND FRI NGT BUT WITH THE
POTENTIAL THERE WILL NOT CHANGE THE CHC POPS WE HAVE OVER AREA BY
FRI NGT. IN FACT NO BIG CHANGES TO THE WEEKEND FCST WITH LOTS OF
QUESTONS LEFT ON DETAILS SUCH AS PCPN TYPE AND EXACT TIMING. HWVR
MODELS ARE IN UNUSUALLY GOOD CONSENSUS THAT THERE WILL BE A MAJOR
PCPN EVENT AFFECTING FCST AREA WITH THE HIGHEST THREAT AND WETTEST
POTENTIAL ACROS THE SRN FCST AREA. BOTH CANADIAN AND ECMWF THREATEN
2 INCHES OVER SRN FCST AREA WITH THE GFS VERY CLOSE BEHIND. THE
DOUBT ON PCPN TYPE SHUD SLWLY DECREASE DURG THE WEEKEND IN FAVOR OF
SNOW. DRY SLOTTING A QUESTION BUT THIS AND EVENTUAL PCPN TYPE LIKELY
TO BE LESS OF AN ISSUE WITH THIS SYS THAN THE ONE JUST PAST AS THIS
NEXT ONE SHUD NOT TURN NWD/NNEWD INTO AREA AS THE ONE YESTERDAY DID.

DRY AND COOL FOR NEXT MON/TUE LOOKS GOOD AS COOL SFC RIDGE BUILDS
INTO FCST AREA BHND SYS.

&&

.AVIATION...
MVFR CIGS AT HON AND FSD AT 08Z WL BECOME VFR BY 15Z. VFR CONDITIONS
EXPECTED AT SUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Mar 30, 5:59 AM CDT, 22 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 AM CDT MON MAR 30 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
559 AM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
ELEVATED RIVER LEVELS DUE TO RECENT SNOW MELT AND RAINFALL ACROSS
THE AREA...WILL WILL RESULT IN MINOR TO MODERATE FLOODING ALONG
PORTIONS OF THE BIG SIOUX AND JAMES RIVER BASINS. MINOR TO
MODERATE FLOODING IS EXPECTED ALONG THE JAMES RIVER BASIN FROM
HURON TO SCOTLAND...AND ALONG THE BIG SIOUX RIVER BASIN AROUND
THE BRUCE AND BROOKINGS AREAS.

WINTER WEATHER...
A STRONG WINTER STORM WILL PRODUCE VERY HEAVY SNOW AND BLIZZARD
CONDITIONS ACROSS PARTS OF THE AREA BEGINNING TONIGHT. BLIZZARD
CONDITIONS...WITH WINDS GUSTING TO AROUND 40 MPH...AND VERY LOW
VISIBILITY DUE TO FALLING AND BLOWING SNOW...ARE EXPECTED ALONG
AND WEST OF A LINE FROM YANKTON...TO CANISTOTA SOUTH DAKOTA...TO
IVANHOE MINNESOTA. SNOWFALL AMOUNTS BY DAYBREAK TUESDAY SHOULD
RANGE FROM 2 TO 5 INCHES ALONG HIGHWAY 81...TO AS MUCH AS 8 TO 10
INCHES WEST OF A LAKE ANDES TO DE SMET LINE.

FARTHER TO THE EAST...TEMPERATURES ARE EXPECTED TO REMAIN WARM
ENOUGH FOR PRIMARILY RAIN TONIGHT. HOWEVER AREAS IN FAR SOUTHEAST
SOUTH DAKOTA...AND PART OF SOUTHWEST MINNESOTA NORTHWEST OF
HIGHWAY 60...WILL SEE A CHANGE TO SNOW LATE TONIGHT. ANY SNOWFALL
ACCUMULATIONS IN THESE AREAS SHOULD REMAIN LESS THAN 2 INCHES
THROUGH DAYBREAK TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW AND VERY STRONG NORTH TO NORTHWEST WINDS PRODUCING
BLIZZARD CONDITIONS WILL CONTINUE TUESDAY...ESPECIALLY ALONG AND
WEST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA...AND INTO
THE IVANHOE MINNESOTA AREA. AN ADDITIONAL 4 TO 8 INCHES OF
SNOWFALL IS LIKELY IN THESE AREAS ON TUESDAY...PARTICULARLY
TUESDAY MORNING WHEN THE HEAVIEST SNOWFALL RATES ARE EXPECTED.
THE SNOWFALL SHOULD DIMINISH THROUGH THE AFTERNOON AND
EVENING...THOUGH SIGNIFICANT DRIFTING SNOW IS STILL POSSIBLE INTO
THE EVENING BEFORE WINDS BEGIN TO TAPER OFF.

ANY LINGERING RAIN FARTHER EAST WILL CHANGE TO SNOW THROUGH THE
DAY...WITH AREAS OF BLOWING SNOW ALSO POSSIBLE. SNOWFALL AMOUNTS
FROM 3 TO 5 INCHES WILL BE POSSIBLE FROM VERMILLION TO SIOUX
FALLS...TO MARSHALL MINNESOTA. ONLY AN INCH OR TWO OF SNOW IS
EXPECTED FOR MOST OF NORTHWEST IOWA...INTO SOUTHWEST MINNESOTA
NEAR THE HIGHWAY 60 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER
REPORTS OF SNOWFALL AMOUNTS OR BLIZZARD CONDITIONS WOULD BE
GREATLY
APPRECIATED.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

In the hours before

Local storm report, Mar 31, 2:10 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 AM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     SNOW             CHAMBERLAIN             43.81N 99.32W
03/31/2009  E2.0 INCH        BRULE              SD   LAW ENFORCEMENT

            SNOW IS WET AND VERY HEAVY TO SHOVEL.

&&

WILLIAMS

Nearby

Winter Storm Warnings in South Dakota, 2009Winter Storm Warnings in Minnesota, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.